Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Flagstaff, AZ

September 11, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 11, 2011, 2:03 PM MST for Coconino County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 2:03 PM MST (21:03 UTC)
Expired
Sep 11, 2011, 2:30 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 186 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS55 KFGZ 112103
SVRFGZ
AZC005-112130-
/O.NEW.KFGZ.SV.W.0035.110911T2103Z-110911T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
203 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 50 MPH. THIS STORM WAS LOCATED 10 MILES 
  NORTHEAST OF DESERT VIEW AT THE GRAND CANYON...AND MOVING NORTHEAST AT 
  25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3635 11159 3621 11141 3604 11167 3611 11176
TIME...MOT...LOC 2102Z 219DEG 23KT 3614 11167

$$

MCCOLLUM
1 follow-up statement
125 
WWUS55 KFGZ 112117
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
217 PM MST SUN SEP 11 2011

AZC005-112130-
/O.CON.KFGZ.SV.W.0035.000000T0000Z-110911T2130Z/
COCONINO AZ-
217 PM MST SUN SEP 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR CENTRAL COCONINO COUNTY...

AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND WINDS IN EXCESS OF 50 MPH. THIS STORM WAS
LOCATED 16 MILES NORTHEAST OF DESERT VIEW AT GRAND CANYON...MOVING 
NORTHEAST AT 25 MPH. THE AREA OF THE GAP AND HIGHWAY-89 ARE IN THE 
PATH OF THIS STORM


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3635 11159 3621 11141 3604 11167 3611 11176
TIME...MOT...LOC 2115Z 219DEG 23KT 3620 11160

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:24 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 9:24 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
924 AM MST SUN SEP 11 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN
NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...AT 915 AM...SKIES WERE MOSTLY SUNNY EAST OF A PRESCOTT
TO PAGE LINE. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED
WEST OF THIS LINE. A CUTOFF LOW WAS LOCATED OVER SOUTHERN
CALIFORNIA...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW.
ONE DISTURBANCE AND ITS ASSOCIATED MID-LEVEL WIND SPEED MAX WILL
AFFECT MUCH OF NORTHERN ARIZONA TODAY AND TONIGHT. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED. WITH THE INCREASED VERTICAL
WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS WILL BECOME
STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING
WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED
FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. NO FORECAST
UPDATES ARE PLANNED AT THIS TIME...BUT WE WILL EXAMINE THE MORNING
MODEL DATA TO DETERMINE IF RAIN CHANCES NEED TO BE RAISED FOR THE
OVERNIGHT HOURS LATE TONIGHT.

MONDAY THROUGH WEDNESDAY...GOOD MODEL AGREEMENT THAT THE CLOSED LOW
WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME. MOISTURE
WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST WEAK WIND SHEAR
CONTINUING AND COOL TEMPERATURES AT THE MID LEVELS...WILL CONSIDER
RAISING RAIN CHANCES IN OUR FORECAST FOR THE MON-WED PERIOD.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...LOW PRESSURE OFF THE SOUTHERN
CALIFORNIA COAST WILL BRING ENHANCED CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
EARLY...BECOMING MORE NUMEROUS DURING THE DAY. SOME STORMS COULD
BECOME SEVERE PRODUCING HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS
IN EXCESS OF 40-50 KT. STORMS WILL DECREASE IN COVERAGE...BUT NOT
END...TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ / DL
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST SUN SEP 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
612 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.
AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND
COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST
WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 11, 12:16 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      6 NE FLAGSTAFF          35.25N 111.54W
09/11/2011                   COCONINO           AZ   LAW ENFORCEMENT

            HEAVY RAIN AND FLOODING WITH DEBRIS ACROSS ROADS IN
            HUTCHISON ACRES AND TIMBERLINE ESTATES

&&

CORRECTED EVENT TIME

EVENT NUMBER FGZ1100243

JJ
Special weather statement, Sep 11, 1:10 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST SUN SEP 11 2011

AZZ006-009-012-112030-
COCONINO AZ-
110 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID
RUNOFF ALONG THE WALLS AND SIDE CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192
TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:48 PM MSTSpecial Weather StatementFGZ12 min
Sep 10, 8:32 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai28 min
Sep 10, 9:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Sep 10, 9:24 PM MSTSevere Thunderstorm WarningFGZYavapai36 min
Sep 10, 11:31 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 10, 11:47 PM MSTSpecial Weather StatementFGZCoconino58 min
Sep 11, 1:10 PM MSTSpecial Weather StatementFGZCoconino20 min
Sep 11, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Sep 11, 2:30 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 11, 2:35 PM MSTSpecial Weather StatementFGZCoconino25 min
Sep 11, 4:05 PM MSTSpecial Weather StatementFGZCoconino40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.